Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
Hi! I'll be glad to help you with this issue.
Have you talked with your doctor about a tapering off regime for the Effexor?
Are you taking the 75 mg XR?
or the 150 mg?
Okay. First, let me say that brain zaps are a common side effect of SNRI withdrawal. Effexor is in that class of drugs. It is temporary and lasts for 10 days to 2 weeks for most people after total withdrawal. But you want to taper off and never quit cold turkey with SSRIs (Paxil) and SNRIs.
I'm assuming you're already taking the Paxil 20 mg, which is a starting dosage. Is that correct?
Good. This should help with the brain zaps.
Next, it would be advantageous if you could get your doctor to prescribe the Effexor XR in the 75 mg capsules, enough for you to take 1 capsule every other day for a week or two. Then,
you and the doctor monitor if your present "weaning off" procedure of every other day (not optimal to start, but you've already started so you can keep with it) is being tolerated well with the 150 mg every other day while taking the 20 mg Paxil every day.
then you want to switch to 75 mg every day while titrating up with the Paxil slowly to your eventual clinical dosage.
If you are tolerating the 150 mg every other day well, then after a week or so, when you up the Paxil if necessary, you would now go down to 75 mg Effexor XR every other day for a week or 10 days.
Then, you should be up to your maintenance dosage of Paxil and can now stop the Effexor. If there are still side effects, then 75 mg every third day, then every fourth day, etc.
You might consider printing this out and discussing it with your doctor so the two of you are comfortable with the strategy, okay?
I'm very glad to help.
Okay, I wish you the very best!
My goal is for you to feel like you've gotten Great Service from me and the site. If we need to continue the discussion for that to happen, then please feel free to reply and we'll continue working on this. If the answer has given you the help you need, please remember to give a rating of 5 (Great Service) or 4 (Informative and helpful), or even 3 (Got the job done) button. This will make sure that I am credited for the answer and you are not charged anything more than the deposit you already made by pressing any of these buttons. Bonuses are always appreciated! If I can be of further help with any issue now or in the future, just put "For Dr. Mark" in the front of your new question, and I'll be the one to answer it. All the best, XXXXX XXXXX